Fluoroquinolone use associated with aortic aneurysm

Study finds patients who have recently taken fluoroquinolones were twice as likely to experience aortic aneurysm.

Researchers have found that fluoroquinolone use is also associated with an increased risk of aortic aneurysm. In the image, x-ray of an aortic aneurysm

Fluoroquinolones are associated with tendon rupture and research has identified a pathophysiological mechanism by which the antibiotics cause collagen breakdown. Now, research from the University of Toronto, Canada, has found that fluoroquinolone use is also associated with an increased risk of aortic aneurysm. 

A study of 1.7 million patients aged 65 years and over, published in BMJ Open (online, 18 November 2015)[1]
, found that, within 30 days of finishing a course of treatment, patients who received fluoroquinolones were 2.2 times more likely to experience aortic aneurysm than other patients. 

The researchers estimate that, in their cohort, more prudent use of the antibiotics could have avoided at least 200 aortic aneurysms. 

“Although aortic aneurysms typically develop slowly, our data suggest that fluoroquinolone prescriptions can contribute acutely to aneurysm progression and rupture,” the team concludes.

References

[1] Daneman N, Lu H & Redelmeier DA. Fluoroquinolones and collagen associated severe adverse events: a longitudinal cohort study. BMJ Open 2015;5:e010077. doi: 10.1136/bmjopen-2015-010077

Last updated
Citation
Clinical Pharmacist, CP, January 2016, Vol 8, No 1;8(1):DOI:10.1211/PJ.2015.20200171